Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 29, 2002, 1:47 PM EST for 4 counties in Indiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 1:47 PM EST (18:47 UTC)
- Expired
- Jul 29, 2002, 2:45 PM EST
- In force
- 58 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Fulton County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:05 PM EST | Thunderstorm Wind | Treaty, IN | Local utility reported trees on power lines causing power outages in and around the Treaty area. |
| Jul 29, 2:15 PM EST | Thunderstorm Wind | Pierceton, IN | Local utility reported trees and power lines down north of Pierceton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 12:40 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 291847 CCA
SVRFWA
INC049-085-103-169-291945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EST MON JUL 29 2002
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL FULTON COUNTY IN INDIANA
KOSCIUSKO COUNTY IN INDIANA
MIAMI COUNTY IN INDIANA
WABASH COUNTY IN INDIANA
* UNTIL 245 PM EST
* AT 141 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A LINE OF
SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
6 MILES NORTH OF ETNA GREEN TO 6 MILES NORTH OF DENVER...MOVING
EAST AT 45 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
WARSAW...
SILVER LAKE...
LEESBURG...
MILFORD...
WABASH...
WINONA LAKE...
SYRACUSE...
PIERCETON...
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
COUNTY SHERIFF REPORTED TREES DOWN IN ROCHESTER IN FULTON COUNTY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4144 8607 4119 8607 4101 8601 4093 8617
4060 8616 4059 8588 4067 8588 4068 8566
4100 8569 4145 8566What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:40 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 29, 10:40 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1040 AM EST MON JUL 29 2002 COLD FRONT CURRENTLY LOCATED FROM U.P. OF MICHIGAN SOUTH THROUGH WESTERN ILLINOIS TO OKLAHOMA. RAIN SHOWERS ARE AHEAD OF THE FRONT WITH THUNDERSTORMS MAINLY NORTH OVER NORTHERN LOWER MICHIGAN. LOWER CLOUDS ARE STARTING TO ADVECT IN FROM THE WEST. TEMPERATURES HAVE INCREASED STEADILY THIS MORNING BUT WILL INCREASE AT A SLOWER RATE THROUGH EARLY AFTERNOON...ESPECIALLY OVER NORTHWESTERN ZONES. WILL UPDATE ZONES TO INCREASE AFTERNOON HIGHS TO NEAR 90 IN SOUTHERN ZONES. REST OF FORECAST LOOKS ON TRACK AS FRONT MOVES THROUGH REGION THIS AFTERNOON AND TONIGHT. MODELS ARE NOT AS UNSTABLE FOR THIS AFTERNOON AS THEY WERE THIS TIME YESTERDAY. HOWEVER CAPE VALUES ARE STILL PROGGED TO BE ABOVE 2000 J/KG...ESPECIALLY IN EASTERN ZONES WHICH WILL SEE A LONGER PERIOD OF INSOLATION THROUGH EARLY AFTERNOON. DIRECTIONAL SHEAR WITH HEIGHT IS STILL NOT TOO IMPRESSIVE BUT UPPER WINDS ARE STILL STRONG. ISOLATED SEVERE STORMS ARE STILL POSSIBLE THIS AFTERNOON WITH STRONG WINDS THE MAIN THREAT. UPDATED ZONES OUT SHORTLY. .IWX...NONE. OHARA
In the hours before
Special weather statement, Jul 29, 11:04 AM EST, 2 hours 43 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-292200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1104 AM EST MON JUL 29 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN INDIANA... NORTHWEST OHIO AND EXTREME SOUTHERN LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER INDICATES THAT NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN LOWER MICHIGAN ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING. A COLD FRONT...LOCATED OVER THE WESTERN GREAT LAKES...WILL MOVE ACROSS THE AREA THIS AFTERNOON. A WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE AND WILL INTERACT WITH THE ADVANCING FRONT...SETTING OFF THUNDERSTORMS. SOME OF THESE STORMS MAY REACH SEVERE LIMITS...WITH THE MAIN THREAT BEING STRONG WINDS TO 60 MPH. LARGE HAIL AND VERY HEAVY RAINFALL ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 1 PM EST AND 7 PM EST. SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON. IN ADDITION TO THE SEVERE WEATHER HAZARD THIS AFTERNOON...HOT AND HUMID CONDITIONS WILL CAUSE HEAT INDEX VALUES TO RISE TO AROUND 100 DEGREES OVER NORTHEAST INDIANA AND NORTHWEST OHIO. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX OHARA
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:07 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 38 min |
| Jul 29, 2:30 PM EST | Severe Thunderstorm Warning | IWX | Allen | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.